High Doses of SSRI Linked to Abnormal Heart Rhythm

Medscape |The antidepressant citalopram (Celexa, Forest Laboratories) should not be used in doses higher than 40 mg per day because of concerns that it can cause potentially fatal changes in heart rhythm, the US Food and Drug Administration warns.

An alert issued to healthcare professionals and patients cautions that the drug has been linked to prolonged QT interval in a dose-dependent manner. Patients at particular risk for developing the condition include those with underlying heart disease and individuals who are predisposed to low levels of potassium and magnesium in the blood.

“Citalopram should not be used in patients with congenital long QT syndrome. Patients with congestive heart failure, bradyarrhythmias, or predisposition to hypokalemia or hypomagnesemia because of concomitant illness or drugs, are at higher risk of developing Torsade de Pointes, a rare type of ventricular tachycardia,” the alert states.

According to the alert, research has shown that doses of citalopram of greater than 40 mg/day confer no additional benefit on depression outcomes. However, the citalopram drug label previously stated that certain patients may require a dose of 60 mg per day.

The drug label has since been revised to include the new drug dosage and usage recommendations, as well as information about the potential for QT interval prolongation and Torsade de Pointes.

Adverse events or quality concerns related to the affected products should be reported to MedWatch by telephone at 1-800-332-1088, by fax at 1-800-332-1078, online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20857.